Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 302, NWS Bismarck, ND

August 24, 20065 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 24, 2006, 12:01 PM MDT for 5 counties in North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2006, 12:01 PM MDT (18:01 UTC)
Expired
Aug 24, 2006, 12:45 PM MDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, McLean County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 62 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 10:52 AM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2789 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:08 AM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 24, 8:08 AM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
908 AM CDT THU AUG 24 2006

.UPDATE...
BASED ON A QUICK LOOK AT QPF PROGS AND CURRENT RADAR TRENDS HAVE
POSTED A FLASH FLOOD WATCH FOR TODAY IN THE NORTHWEST AND CENTRAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CDT /3 PM MDT/ THIS AFTERNOON FOR
NDZ001-NDZ002-NDZ003-NDZ004-NDZ005-NDZ009-NDZ010-NDZ011-NDZ012-
NDZ013-NDZ017-NDZ018-NDZ019-NDZ020-NDZ021-NDZ022-NDZ023-NDZ025-
NDZ034-NDZ035-NDZ036-NDZ037-NDZ047-NDZ048-NDZ050-NDZ051.

&&

LEBLANG
Hazardous weather outlook, Aug 24, 3:22 AM MDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT THU AUG 24 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA
TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 24, 10:17 AM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1117 AM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HAIL             2 W UNDERWOOD           47.45N 101.18W
08/24/2006  E0.75 INCH       MCLEAN             ND   PUBLIC

            HAIL WAS ONGOING AND FALLING LIGHTLY

&&

VJENSEN
Local storm report, Aug 24, 10:28 AM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1128 AM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             WASHBURN                47.29N 101.03W
08/24/2006  E0.75 INCH       MCLEAN             ND   LAW ENFORCEMENT

            HAIL OCCURRING STILL AT 1127 AM CDT.

&&

JP MARTIN
Local storm report, Aug 24, 10:40 AM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1140 AM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             WASHBURN                47.29N 101.03W
08/24/2006  E1.00 INCH       MCLEAN             ND   LAW ENFORCEMENT

            SEVERE SIZE HAIL 1125 AM CDT TO 1135 AM CDT...LARGEST
            STONES QUARTER SIZE. INFORMATION FROM WASHBURN WARNING
            POINT.

&&

JP MARTIN
Local storm report, Aug 24, 11:12 AM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1212 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             GLADSTONE               46.86N 102.57W
08/24/2006  E1.75 INCH       STARK              ND   LAW ENFORCEMENT

            STILL OCCURRING AT 1212 PM CDT.

1210 PM     HAIL             GLADSTONE               46.86N 102.57W
08/24/2006  E1.75 INCH       STARK              ND   LAW ENFORCEMENT

            HAIL STILL OCCURRING AT 1212 PM CDT.

&&

JP MARTIN
Local storm report, Aug 24, 11:26 AM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1226 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             MANDAREE                47.74N 102.68W
08/24/2006  E1.00 INCH       MCKENZIE           ND   PUBLIC

            RELAYED BY LOCAL MEDIA.

&&

JP MARTIN
Local storm report, Aug 24, 11:52 AM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             RICHARDTON              46.88N 102.32W
08/24/2006  E0.75 INCH       STARK              ND   TRAINED SPOTTER

            SOME PEA SIZE HAIL AS WELL.

&&

VJENSEN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:42 PM MDTSevere Thunderstorm WarningBISStark36 min
Aug 23, 7:53 PM MDTSevere Thunderstorm WarningBISBillings, Dunn67 min
Aug 23, 10:22 PM MDTSevere Thunderstorm WarningBISMorton41 min
Aug 24, 2:52 AM MDTSevere Thunderstorm WarningBISWilliams28 min
Aug 24, 5:03 AM MDTSevere Thunderstorm WarningBISMcKenzie, Williams57 min
Aug 24, 5:56 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie64 min
Aug 24, 6:31 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 6:50 AM MDTTornado WarningBISMercer25 min
Aug 24, 6:58 AM MDTSevere Thunderstorm WarningBISDunn32 min
Aug 24, 7:27 AM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer63 min
Aug 24, 7:49 AM MDTFlash Flood WatchBISBottineau, Burke, Burleigh, Dickey, Divide, Dunn and 17 more7 hr
Aug 24, 8:31 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer59 min
Aug 24, 8:43 AM MDTTornado WarningBISMercer32 min
Aug 24, 9:12 AM MDTSevere Thunderstorm WarningBISMcKenzie63 min
Aug 24, 9:13 AM MDTTornado WarningBISMcLean, Mercer, Oliver47 min
Aug 24, 10:00 AM MDTSevere Thunderstorm WarningBISMcLean, Oliver45 min
Aug 24, 10:10 AM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark65 min
Aug 24, 10:19 AM MDTSevere Thunderstorm WarningBISMcKenzie56 min
Aug 24, 10:30 AM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark60 min
Aug 24, 11:13 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Morton, Mountrail and 1 more62 min
Aug 24, 11:29 AM MDTSevere Thunderstorm WarningBISBurleigh, Morton61 min
Aug 24, 12:03 PM MDTSevere Thunderstorm WarningBISEmmons27 min
Aug 24, 12:11 PM MDTTornado WarningBISMorton34 min
Aug 24, 12:22 PM MDTTornado WarningBISBurleigh38 min
Aug 24, 12:36 PM MDTTornado WarningBISEmmons24 min
Aug 24, 12:40 PM MDTTornado WarningBISMcLean35 min
Aug 24, 12:48 PM MDTSevere Thunderstorm WarningBISGrant, McLean, Mercer, Morton, Oliver57 min
Aug 24, 12:50 PM MDTFlash Flood WarningBISMercer3 hr
Aug 24, 12:58 PM MDTTornado WarningBISBurleigh, Emmons, Kidder32 min
Aug 24, 1:12 PM MDTFlash Flood WarningBISBurleigh, Morton3 hr
Aug 24, 1:13 PM MDTTornado WarningBISMcLean32 min
Aug 24, 1:17 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, McLean, Morton, Oliver, Sheridan58 min
Aug 24, 1:31 PM MDTSevere Thunderstorm WarningBISKidder44 min
Aug 24, 1:46 PM MDTTornado WarningBISMcLean29 min
Aug 24, 1:47 PM MDTTornado WarningBISKidder28 min
Aug 24, 1:47 PM MDTTornado WarningBISWard28 min
Aug 24, 2:08 PM MDTSevere Thunderstorm WarningBISGrant, Sioux52 min
Aug 24, 2:16 PM MDTSevere Thunderstorm WarningBISKidder59 min
Aug 24, 2:22 PM MDTFlash Flood WarningBISKidder3 hr
Aug 24, 2:38 PM MDTSevere Thunderstorm WarningBISStutsman67 min
Aug 24, 2:39 PM MDTTornado WarningBISSioux36 min
Aug 24, 2:47 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons58 min
Aug 24, 3:18 PM MDTSevere Thunderstorm WarningBISKidder57 min
Aug 24, 3:30 PM MDTSevere Thunderstorm WarningBISLogan49 min
Aug 24, 3:44 PM MDTSevere Thunderstorm WarningBISStutsman61 min
Aug 24, 3:57 PM MDTSevere Thunderstorm WarningBISMcIntosh63 min
Aug 24, 4:04 PM MDTSevere Thunderstorm WarningBISLogan56 min
Aug 24, 4:26 PM MDTFlash Flood WarningBISMcHenry, Ward3 hr
Aug 24, 4:40 PM MDTSevere Thunderstorm WarningBISLaMoure, Stutsman65 min
Aug 24, 5:55 PM MDTSevere Thunderstorm WarningBISDickey57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.